Couldn't find what you looking for?

TRY OUR SEARCH!

Table of Contents

Not just one but two recent medical studies involving thousands of people have found taking statin drugs (such as Crestor, Lipitor, Pravachol, and others) to lower LDL cholesterol increases the risk of cataracts. But there are things you can do about it.

A research study recently published in the journal JAMA Ophthalmology reports a 2 to 40% greater risk of developing cataracts for people who take statin medications to lower cholesterol.

Since cataracts are relatively easy to treat and heart disease is often fatal, most doctors believe that the protective effect of the medications outweighs the risk to sight, but here are answers to 10 questions your cardiologist may not take time to answer for you.

1. What do the researchers mean by "cataract?"

Typically, if you are the person who has the cataract, the thickening of the lens of your eye will be described as:

  • Incipient, meaning the ophthalmologist can see it when he or she looks at your eyes in the slit lamp examination but it's not causing significant loss of sight,
  • Immature, meaning the cataract is causing loss of sight but the person who has the cataract can still read letters on the eye chart corresponding to 20/200 vision, or
  • Mature, meaning the cataract has caused so much loss of sight that it is no longer possible to read the letters on the chart corresponding to 20/200 vision.
Cataracts are removed when they are "mature."

This study looked at the incidence of "mature" cataracts in 33,513 men and women aged 30 to 85 over a period of 5 years.

2. What do the researchers mean by "statin?"

The research study considered all statin drugs that would be dispensed by the VA hospitals and clinics in the United States (the study was conducted primarily with male military and ex-military members who lived in the vicinity of San Antonio, Texas).

However, the researchers did separate analyses looking at:

  • Anyone in the study had ever taken a statin medication for 90 days or more, and
  • People who had taken statins for 2 years, people who had taken statins for 4 years, and people who had taken statins for 6 years or more.

3. How much worse is the risk of developing cataracts if I go on statins?

Taking statins for at least 90 days was associated with a 2 to 17% greater risk of developing cataracts. Taking statins for more than 90 days was associated with a 15 to 40% greater risk of developing cataracts.

But it's helpful to put that in perspective. Before statin drugs were commonly prescribed, about 65% of people over the age of 75 developed cataracts. If you live long enough, in other words, you'll probably have about a 2 in 3 chance of getting cataracts. If you take statin drugs for several years, your risk is probably going to be a 3 in 4 chance, or slightly higher chance, of developing cataracts.

But whether you take the cholesterol-lowering drugs or not, there's a very high probability you will eventually need to have cataracts removed.

4. So, if I'm not retirement age, I am not at risk for cataracts?

Press releases for the study didn't say, but the Wilmer Eye Institute reported in 2004 that 17% of Americans over the age of 40 have a cataract in at least one eye, and 6% of people 40 and older are have at least one eye that is "pseudophakic," that is, with an implanted lens. Your risk for cataracts before the age of 60, however, is usually due to injury rather than progressive disease.

5. Is surgery the only treatment for cataracts?

At this time, surgical removal of cataracts and implantation of a lens is the only medical treatment for cataracts. There is a pharmaceutical grade herbal formula made in Japan called hochu-ekki-to that greatly reduces the risk of developing cataracts, but it has to be taken for 15 years or more to have that benefit.

Continue reading after recommendations

  • Lai CL, Shau WY, Chang CH, Chen MF, Lai MS. Statin use and cataract surgery: a nationwide retrospective cohort study in elderly ethnic Chinese patients. Drug Saf. 2013 Oct. 36(10):1017-24. doi: 10.1007/s40264-013-0076-0.
  • Leuschen J, Mortensen EM, Frei CR, Mansi EA, Panday V, Mansi I. Association of Statin Use With Cataracts: A Propensity Score-Matched Analysis. JAMA Ophthalmol. 2013 Sep 19. doi: 10.1001/jamaophthalmol.2013.4575. [Epub ahead of print].
  • Photo courtesy of Rakesh Ahuja, MD by Wikimedia Commons : en.wikipedia.org/wiki/File:Cataract_in_human_eye.png
  • Photo courtesy of Clay Swatzell by Flickr : www.flickr.com/photos/photoguyinmo/4175401954/